Buprenorphine Overdose Treatment

Buprenorphine Overdose Treatment

Buprenorphine is an opiate that treats both pain and opioid dependency. Buprenorphine, also known by the brand names Suboxone and Subutex, is often used to help someone withdraw from heroin and similar drugs, or it can be used continuously to help a person refrain from other drug-use. When used as directed, buprenorphine has a relatively low risk of abuse and overdose, however if combined with other sedatives, such as tranquilizers or alcohol, it can be extremely dangerous. Overdosing on buprenorphine can have significant health risks and can potentially be deadly.

What Are the Signs of Buprenorphine Overdose?

Someone who is taking Buprenorphine, as well as that person’s close circle of family and friends, should be aware of the signs of overdose. There are a variety of symptoms that will arise in the event of an overdose. Emergency medical attention should be sought immediately if any of the following are evident:

  • Slow or difficult breathing
  • Seizures
  • Dizziness
  • Extreme drowsiness
  • Weakness
  • Loss of consciousness
  • Coma
  • Confusion
  • Cold and clammy skin
  • Small pupils
  • Respiratory depression
  • Convulsions
  • Dark urine
  • Low blood pressure
  • Yellowing eyes or skin
  • Slow heartbeat
  • Prolonged nausea or vomiting

Because abuse of buprenorphine is less likely than other opiates, it less tightly controlled than other drugs, making diversion and illegal use easier. It is prescribed as a take-home drug so overdose is possible. Taking too much or altering the dose can have devastating consequences, as can combining buprenorphine with other substances such as alcohol and opiates or injecting it with tranquilizers. A buprenorphine overdose is hard to reverse, so it should always be taken exactly as prescribed.

What is the Treatment for Buprenorphine Overdose?

The earlier the treatment for Buprenorphine overdose begins the better the outcome is likely to be, so emergency help should be sought immediately if signs of an overdose appear. Medical treatment for Buprenorphine overdose might include the following methods:

  • Administration of a counteracting drug called a narcotic antagonist
  • Stomach pumping
  • Administration of a laxative
  • Monitoring of vital signs
  • Activated charcoal
  • Intravenous fluids
  • High doses of Naloxone hydrochloride
  • Administration of the respiratory stimulant Doxapram
  • Re-establishment of adequate ventilation with mechanical assistance of respiration

In order for the overdose to be treated correctly, it is important that the emergency medical personnel know how much buprenorphine was ingested, when it was taken and any other substances that might have been taken alone with it. An overdose can be accidental or intentional and can occur in patients receiving buprenorphine as treatment as well as those using it recreationally. If an addiction to buprenorphine is present, it will likely require professional psychological treatment and rehab in addition to the physical overdose treatment.

Do You Need Help for Buprenorphine Addiction or Overdose?

Are you or someone you know abusing the drug buprenorphine? Don’t wait another day to get help. Our trained counselors are available 24 hours a day to get you the help you need. Please call our toll-free number today.